North Carolina, 2009Hail and Damaging Winds in North Carolina, July 23, 2009
July 23, 2009 · NWS RAH · 5 events in 4 counties and zones
An upper level shortwave trough moved through the deep upper level trough over the Eastern United States and through central North Carolina on July 23, 2009, which helped to sharpen up a surface trough over central North Carolina and produce scattered showers and thunderstorms across the area. Some of these storms became severe and produced damaging winds and large hail to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave trough moved through the deep upper level trough over the Eastern United States and through central North Carolina on July 23, 2009, which helped to sharpen up a surface trough over central North Carolina and produce scattered showers and thunderstorms across the area. Some of these storms became severe and produced damaging winds and large hail to the size of quarters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 2:15 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT THU JUL 23 2009
.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FROM THE WEST TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT THIS
AFTERNOON INTO TONIGHT.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 300 PM THURSDAY...
TONIGHT:
STILL DIFFICULT TO ANTICIPATE HOW MUCH UPPER SUPPORT WE WILL HAVE
TONIGHT...ALTHOUGH IT APPEARS THE SHEAR AXIS CURRENTLY WEST OF THE
MOUNTAINS SHOULD BE MOVING THIS DIRECTION AFTER SUNSET. IN THE LOWER
LEVELS...WE SHOULD HAVE DECENT LOW LEVEL CONVERGENCE IN ASSOC/W THE
925MB TROUGH SWEEPING EAST ACROSS THE AREA BETWEEN 00-09Z TONIGHT...
IN ADDITION TO THE WEAK DENSITY GRADIENT ASSOC/W THE SFC FRONT
MOVING THROUGH CENTRAL NC FROM THE WEST. THE SFC FRONT IS EXPECTED
TO BE LOCATED SOMEWHERE IN THE SANDHILLS OR COASTAL PLAIN BY 12Z
FRI. WITH A MOIST BOUNDARY LAYER...THERE SHOULD BE ENOUGH ELEVATED
INSTABILITY TO SUPPORT CONVECTION OVERNIGHT. WILL KEEP CHANCE POPS
(30%) ACROSS THE ENTIRE AREA THROUGH MIDNIGHT...TAPERING DOWN FROM
WEST TO EAST AFTER MIDNIGHT AS THE 925 MB TROUGH AND SFC FRONT BEGIN
TO MOVE EAST OF THE WESTERN PIEDMONT. LOWS WILL BE IN THE MID/UPPER
60S (WEST/NW) TO LOWER 70S (SE). -VINCENT
FRIDAY:
THE WEAK COLD FRONT MOVING THROUGH THE AREA TONIGHT IS EXPECTED TO
STALL OUT SOMEWHERE IN THE EASTERN SANDHILLS AND COASTAL PLAIN
FRIDAY MORNING...PERHAPS LIFTING SLIGHTLY BACK TO THE NORTH TOWARD
THE TRIANGLE DURING THE AFTERNOON HOURS. A POTENT SHORTWAVE IS
EXPECTED TO MOVE EAST ACROSS OR JUST NORTH OF THE MASON-DIXON LINE
FRIDAY MORNING THROUGH EARLY AFTERNOON...HOWEVER...ANY FORCING
ASSOC/W THIS FEATURE SHOULD REMAIN NORTH OF CENTRAL NC. GIVEN
GENERAL UPPER LEVEL TROUGHING OVER THE EASTERN CONUS...CANNOT RULE
OUT A WEAK SHORTWAVE MOVING INTO THE AREA FROM THE WEST/SW FRI
AFTERNOON...OTHERWISE...IT APPEARS THAT UPPER SUPPORT OVER THE AREA
MAY BE CONFINED TO A WEAK SHEAR AXIS EXTENDING NORTHEAST FROM THE
DEEP SOUTH THROUGH THE CAROLINAS INTO THE MID-ATLANTIC. FCST
SOUNDINGS ARE RELATIVELY DRY/STABLE BEHIND THE FRONT FROM THE
TRIANGLE WEST...AND AS SUCH...WILL KEEP THE FCST DRY WEST OF I-95.
ALONG/EAST OF I-95 ON THE MOIST SIDE OF THE FRONT...CANNOT RULE OUT
A FEW ISOLD SHOWERS/STORMS DURING PEAK HEATING...AND HAVE DECIDED TO
KEEP A SLIGHT CHANCE (20%) IN THAT AREA. GIVEN A FAIR AMOUNT OF DRY
AIR ALOFT...AND THE PRESENCE OF THE SHEAR AXIS IN THE UPPER
LEVELS...CANNOT ENTIRELY RULE OUT AN ISOLD STRONG OR SEVERE STORM IN
THE COASTAL PLAIN FRIDAY AFTERNOON. AGAIN...WITH LITTLE IN THE WAY
OF EFFECTIVE SHEAR...THE THREAT WOULD BE BRIEF IN NATURE AND OF THE
PULSE VARIETY. WITH THICKNESSES EXPECTED TO REACH 1420M IN THE
AFTERNOON...HIGHS IN THE UPPER 80S TO LOWER 90S (89-93F) LOOK
REASONABLE. -VINCENT
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM THURSDAY...
ANOTHER CLOSED UPPER VORTEX WILL DROP SE OUT OF CANADA AND GYRATE
OVER THE NORTHERN GREAT LAKES THROUGH THE PERIOD. THIS WILL REINFORCE
THE UPPER LONG WAVE TROUGH IN PLACE OVER THE CENTRAL AND EASTERN US
WHILE PUSHING ANOTHER COLD FRONT SOUTHEAST ACROSS THE OHIO AND TN
VALLEY BY SUNDAY...BEFORE DISSIPATING OVER OF THE CAROLINAS SUNDAY
NIGHT AND INTO MONDAY.
SATURDAY...
WHILE A SURFACE BOUNDARY IS NOT EVIDENT IN THE MODEL WIND
FIELD...BOTH THE GFS AND NAM DEPICT A DEWPOINT DENSITY GRADIENT
LINGERING ALONG THE DISSIPATED SFC BOUNDARY ON SATURDAY...WITH
DEWPOINTS IN THE LOWER TO MID 60S IN THE PIEDMONT TO LOWER 70S ALONG
THE COASTAL PLAIN. WEAK FORCING ATTENDANT TO THE LINGERING SURFACE
BOUNDARY COMBINED WITH A WELL DEFINED UPPER SHEAR AXIS WITH A UPPER
S/W TROUGH OVER THE GULF COAST STATES WILL SUPPLY AMPLE VERTICAL
MOTION AS STRONG INSOLATION ALONG THE LOW-LEVEL THETA-E RIDGE AXIS
WILL RESULT IN 1000 TO 1500 J/KG OF MLCAPE SATURDAY AFTERNOON...
EASILY OVERCOMING THE WEAKENING MID LEVEL CAP. DRY AIR IN THE MID
AND UPPER LEVELS WILL ACT TO LIMIT CONVECTIVE COVERAGE HOWEVER...
ESPECIALLY EAST OF I-95 WITH GFS BUFR SOUNDINGS SHOWING PWATS DOWN
TO AN 1 TO 1.1 ACROSS THE PIEDMONT. HAVE EXTENDED THE SLIGHT CHANCE
POPS SLIGHTLY WEST INTO THE CENTRAL PIEDMONT. HIGHS IN THE UPPER 80S
TO LOWER 90S.
SUNDAY AND SUNDAY NIGHT...MOISTURE THROUGH THE COLUMN BEGINS TO
INCREASE LATE IN THE DAY ON SUNDAY AS SWLY 850 FLOW STRENGTHENS IN
RESPONSE TO LOWERING HEIGHT ACROSS THE OHIO AND TN VALLEY AND WITH
THE APPROACH OF THE SURFACE FRONT. BY 00Z MONDAY PWATS ACROSS
WESTERN NC INCREASE TO 1.5 TO 1.6. LIKE SATURDAY...FORCING WILL BE
ANEMIC PRIOR TO THE ARRIVAL OF THE SURFACE FRONT SUNDAY
EVENING/NIGHT...WITH THE UPPER LEVEL SHEAR VORT AXIS THE ONLY
DISCERNIBLE TRIGGER RESIDING OVER THEA AREA ON SUNDAY. WHILE 20 TO
25 KTS OF BULK SHEAR IS NOT OVERLY IMPRESSIVE IT WILL BE BETTER THAN
SATURDAY...WITH INSTABILITY HIGHER AS WELL WITH NAM SHOWING 2000 TO
2500 J/KG OF MLCAPE. CANNOT RULE OUT A FEW SEVERE
STORMS...ESPECIALLY IF THE FASTER CANADIAN IS CORRECT...WHICH BRINGS
THE FRONT INTO THE WESTERN PIEDMONT BY 00Z SUNDAY. WILL KEEP SMALL
CHANCE POPS ACROSS THE WESTERN PIEDMONT AND COASTAL PLAIN DURING
THE DAYLIGHT HOURS WITH SLIGHT CHANCE ACROSS INTERIOR SECTIONS.
UNFAVORABLE DIURNAL TIMING AS BETTER LOW-LEVEL CONVERGENCE ARRIVES
SUNDAY NIGHT ATTENDANT TO THE SURFACE FRONT. MID-LEVEL LAPSE RATES
REMAIN WEAK WITH MODEL SOUNDINGS SHOWING MARGINAL INSTABILITY WANING
INTO THE PREDAWN HOURS. SMALL CHANCE POPS EVERYWHERE SUNDAY NIGHT.
HIGHS AGAIN IN THE UPPER 80S NW TO LOWER 90S SE. LOWS 69 TO 75.
&&
.LONG TERM/MONDAY THROUGH THURSDAY/...
AS OF 300 PM THURSDAY...
THE NEGATIVE PHASE OF THE NAO WHICH HAS DOMINATED MUCH OF JULY LOOKS
LIKE IT WILL CONTINUE ON THROUGH THE REMAINDER OF THE MONTH AS THERE
IS MODEL AGREEMENT THAT A BROAD UPPER LONGWAVE TROUGH WILL ENCOMPASS
THE EASTERN TWO-THIRDS OF CONUS DURING THE PERIOD. WITH THE MEAN
UPPER TROUGH AXIS REMAINING UPSTREAM OVER THE CENTRAL US AND BERMUDA
HIGH SITTING OVER ITS TYPICAL SUMMERTIME LOCATION OVER ATLANTIC...
THE CAROLINAS WILL LIE WITHIN IN A PERSISTENT MOIST SWLY CONFLUENCE
ZONE. THIS WILL SUPPORT VERY TYPICAL NC SUMMERTIME CONDITIONS
WITH GOOD RAIN CHANCES EACH AFTERNOON WITH SLIGHT TO SMALL CHANCE
PERSISTING OVERNIGHT. THE WIDESPREAD CLOUD COVER AND RAIN CHANCES
COMBINED WILL ALSO SUPPORT SEASONABLE TEMPERATURES WITH AFTERNOON
TEMPERATURES IN THE MID 80S NW TO AROUND 90 SE. MILD LOWS IN THE
UPPER 60S TO LOWER 70S. BY WEEKS END...MEDIUM RANGE MODELS ARE
SHOWING THE BERMUDA HIGH RETROGRADING WESTWARD TOWARDS THE SE
COAST...WHICH COULD SHIFT THE RING OF FIRE CONVECTION SLIGHTLY
WESTWARD AS WELL...AND POSSIBLY SLIGHTLY WARMER TEMPERATURES IN THE
LOWER TO MID 90S.
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
AS OF 100 PM THURSDAY...
A WEAK COLD FRONT WILL MOVE INTO THE WESTERN NC MOUNTAINS AFTER
SUNSET...MOVING THROUGH CENTRAL NC DURING THE OVERNIGHT HOURS. THE
FRONT IS EXPECTED TO BE LOCATED IN THE SANDHILLS OR COASTAL PLAIN BY
12Z FRI MORNING. OUTSIDE OF SCATTERED SHOWERS/STORMS EXPECTED THIS
AFTERNOON AND EVENING AHEAD OF THE FRONT...VFR CONDITIONS ARE
GENERALLY EXPECTED THROUGH 12Z FRI MORNING. MOS GUIDANCE DOES NOT
INDICATE AS MUCH OF A POTENTIAL FOR FOG AND LOW CEILINGS TONIGHT AS
IN PREVIOUS NIGHTS...AND WITH A FRONT MOVING INTO/THROUGH THE
AREA...THAT SEEMS PRETTY REASONABLE. HOWEVER...ANY LOCATIONS THAT
SEE RAINFALL AND A PERIOD OF MOSTLY CLEAR SKIES AND CALM WINDS PRIOR
TO SUNRISE COULD STILL SEE PATCHY MVFR/IFR FOG DEVELOP. AT THIS TIME
WILL NOT MENTION FOG AT ANY OF THE TAF SITES TONIGHT DUE TO THE WEAK
FRONT MOVING INTO THE AREA AND EXPECTED LIGHT/SHIFTING WINDS AND
CLOUD COVER.
THE FRONT IS EXPECTED TO STALL OUT OR HANG UP IN EASTERN NC ON
FRIDAY...AND OUTSIDE OF A CHANCE FOR A FEW ISOLD SHOWERS/STORMS IN
THE COASTAL PLAIN (FAY/RWI) FRI AFTERNOON...VFR CONDITIONS ARE
EXPECTED. PATCHY MVFR/IFR RADIATION FOG WILL BE POSSIBLE 08-12Z SAT
MORNING.
LOOKING AHEAD...ISOLD TO SCT AFTERNOON SHOWERS/STORMS WILL BE
POSSIBLE OVER THE WEEKEND INTO EARLY NEXT WEEK...IN ADDITION TO THE
POSSIBILITY OF MORNING RADIATION FOG. -VINCENT
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...VINCENT
Hazardous weather outlook, Jul 23, 3:18 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
418 AM EDT THU JUL 23 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-240830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
418 AM EDT THU JUL 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
AN APPROACHING COLD FRONT THIS AFTERNOON AND LAST INTO THE EVENING HOURS.
A FEW OF THESE STORMS COULD BECOME STRONG... PRODUCING WIND GUSTS
OVER 40 MPH AND HAIL UP TO A HALF INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 3:45 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT THU JUL 23 2009
NCZ089-232130-
SAMPSON-
445 PM EDT THU JUL 23 2009
...ANOTHER STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF SAMPSON
COUNTY THROUGH 530 PM EDT...
AT 444 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHEAST OF GARLAND...OR ABOUT 10 MILES SOUTH OF CLINTON...MOVING
EAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE AREAS OF EASTERN
SAMPSON COUNTY BETWEEN CLINTON AND HARRELLS.
GUSTY WINDS OF UP TO 40 MPH...HAIL TO A HALF INCH IN DIAMETER...
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE
THUNDERSTORM. BE SURE TO REMAIN INDOORS WHEN STORMS MOVE NEARBY OR
OVERHEAD. REMEMBER THAT TREES OFFER NO PROTECTION FROM LIGHTNING.
STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.
DJF
Special weather statement, Jul 23, 3:48 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT THU JUL 23 2009
NCZ011-027-028-232145-
EDGECOMBE-HALIFAX-NASH-
448 PM EDT THU JUL 23 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NASH AND EDGECOMBE
COUNTIES THROUGH 545 PM EDT...
AT 446 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DORTCHES...OR ABOUT 5 MILES NORTH OF ROCKY MOUNT...MOVING EAST AT 25
MPH.
THROUGH 545 PM...THE STRONG THUNDERSTORMS WILL BE NEAR
WHITAKERS...LEGGETT...SPEED...HOBGOOOD AND SCOTLAND NECK.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
ELLIS
Special weather statement, Jul 23, 4:21 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT THU JUL 23 2009
NCZ075-077-232215-
HARNETT-MOORE-
521 PM EDT THU JUL 23 2009
...STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HARNETT COUNTY
THROUGH 600 PM...
AT 517 PM EDT... DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF PINEVIEW... MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... PINEVIEW...
LILLINGTON... SEMINOLE.
GUSTY WINDS OF 30 TO 40 MPH... FREQUENT CLOUD-TO-GROUND LIGHTNING...
AND BRIEF HEAVY RAIN FOR 20 TO 30 MINUTES CAN BE EXPECTED WITH THESE
THUNDERSTORMS.
FOR THE BEST PROTECTION FROM LIGHTNING... SEEK SHELTER INDOORS... IN
AN INTERIOR ROOM... AWAY FROM WINDOWS. REMAIN IN SAFETY UNTIL
THUNDER IS NOT HEARD FOR 20 TO 30 MINUTES.
BADGETT
Special weather statement, Jul 23, 4:58 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT THU JUL 23 2009
NCZ021-022-038-039-232300-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
558 PM EDT THU JUL 23 2009
...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH...GUILFORD...
DAVIDSON AND RANDOLPH COUNTIES THROUGH 700 PM EDT...
AT 556 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF HIGH POINT...MOVING EAST AT 15 MPH.
THROUGH 700 PM SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...THOMASVILLE...HIGHPOINT...TRINITY...ARCHDALE...AND...
JAMESTOWN.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
MOTORISTS ALONG THE I-85 CORRIDOR SHOULD TAKE CAUTION AS VERY HEAVY
RAINS ARE ASSOCIATED WITH THIS STORM.
ELLIS
Special weather statement, Jul 23, 5:00 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT THU JUL 23 2009
NCZ075>077-086-088-232300-
CUMBERLAND-HARNETT-HOKE-LEE-MOORE-
600 PM EDT THU JUL 23 2009
...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
SANDHILLS THROUGH 700 PM...
AT 600 PM EDT... DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS EXTENDING FROM TAYLORTOWN AND WHISPERING PINES TO
PINEVIEW... MOVING EAST AT 30 MPH. THESE STORMS WILL AFFECT SOUTHERN
AND EASTERN MOORE... NORTHERN HOKE... AND WESTERN HARNETT COUNTY
THROUGH 700 PM. THIS INCLUDES THE SOUTHERN PINES... ANDERSON
CREEK... TIMBERLAKE... AND VASS AREAS.
GUSTY WINDS OF 30 TO 40 MPH... FREQUENT CLOUD-TO-GROUND LIGHTNING...
AND BRIEF HEAVY RAIN FOR 20 TO 30 MINUTES CAN BE WITH THESE
THUNDERSTORMS.
FOR THE BEST PROTECTION FROM LIGHTNING... SEEK SHELTER INDOORS. WAIT
20 TO 30 MINUTES AFTER THE LAST THUNDER IS HEARD BEFORE RESUMING
OUTDOOR ACTIVITIES.
BADGETT
Special weather statement, Jul 23, 5:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT THU JUL 23 2009
NCZ073-232345-
STANLY-
626 PM EDT THU JUL 23 2009
...A STRONG THUNDERSTORM WILL MOVE INTO AND ACROSS PARTS OF STANLY
COUNTY THROUGH 745 PM EDT...
AT 625 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15
MILES WEST OF LOCUST...MOVING EAST AT 20 MPH. IF THE THUNDERSTORM
HOLDS TOGETHER AS IT MOVES EAST...SOME LOCATIONS AFFECTED BY THIS
STORM WOULD INCLUDE FINGER...PLYLER...AND ALBEMARLE.
PERSONS SHOULD BE PREPARED FOR GUSTY WINDS OF 30 TO 40 MPH...SMALL
HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SUCH WINDS COULD BLOW
AROUND LIGHT OUTDOOR OBJECTS. IF OUTDOORS...MOVE INDOORS AS ANY
STORM MOVES NEARBY OR OVERHEAD TO HELP AVOID THE DANGERS OF
LIGHTNING.
DJF
Thunderstorm Wind, Harnett
- When
- July 23, 5:50 PM EST
- Where
- Harnett County, 3.21 mi SW of Norrington Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.321, -78.964
One tree was reported down on North Carolina Highway 1117.
Thunderstorm Wind, Stanly
- When
- July 23, 6:20 PM EST
- Where
- Stanly County, 0.82 mi ESE of Lambert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.313, -80.358
One tree was reported down at the intersection of Ridgecrest Road and Joy Road.
Hail, Johnston
- When
- July 23, 7:00 PM EST
- Where
- Johnston County, Parkers Mill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.300, -78.450
Thunderstorm Wind, Sampson
- When
- July 23, 8:05 PM EST
- Where
- Sampson County, 1.93 mi WSW of Mc Clam Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.191, -78.432
One tree was reported blown down across Wrye Branch Road.
Hail, Johnston
- When
- July 23, 10:05 PM EST
- Where
- Johnston County, 3.49 mi NE of Coats Xrds
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.550, -78.500
Nickel sized hail was reported Indian Camp Road and Polenta Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 23, 20091 death · 7 injured · $5,000 · 1 event
- Rip Current in South Carolina, July 23, 20091 death · 1 injured · 1 event
- Hail and Damaging Winds in Colorado, July 23, 2009$7.8 million · 1 in hail · 19 events
- Hail and Damaging Winds in Nebraska, July 23, 2009$270,000 · 2.5 in hail · 26 events
- Flash Flooding and Flooding in Pennsylvania, July 23 to 24, 2009$385,000 · 13 events
- Hail and Heavy Rain in Iowa, July 23, 2009$66,000 · 1 in hail · 4 events
- Flood and Strong Wind in Massachusetts, July 23 to 24, 2009$30,000 · 2 events
- Flash Flooding in Texas, July 23, 2009$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, July 23, 20092 in hail · 17 events
- High Surf in Hawaii, July 23 to 24, 200915 events
- Hail and Lightning Strikes in Wisconsin, July 23, 20091 injured · $4,000 · 1 in hail · 6 events
- Hail and Lightning Strike in Maryland, July 23, 20091 injured · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187745, 187744, 187741, 187743, 187742.